Virginia, 2018

Heavy Snow in Virginia, March 12 to 13, 2018

March 12 to 13, 2018 · NWS MRX · 3 events in 3 counties and zones

An area of low pressure moved across the Southern Appalachian Region producing higher elevation snowfall; mainly across Southwest Virginia and Extreme Northeast Tennessee. The snow began late Sunday night and tapered off to flurries on Tuesday in these higher terrain areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An area of low pressure moved across the Southern Appalachian Region producing higher elevation snowfall; mainly across Southwest Virginia and Extreme Northeast Tennessee. The snow began late Sunday night and tapered off to flurries on Tuesday in these higher terrain areas. Amounts were generally one to three inches however, at elevations around four to five thousand feet, highs were between four to six inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 11, 8:50 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 11, 8:50 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
950 PM EDT Sun Mar 11 2018

.DISCUSSION...A low pressure system will move across the Southern
Appalachian Region tonight.  As a result...widespread rain will move
in.  The rain may briefly mix with snow late tonight across lower
elevations...mainly over northern locations.  However...as cooler
air moves in tonight...the rain will transition to snow over higher
elevations and accumulating snow is expected.  A snow advisory is in
effect for tonight into Monday for portions of Southwest VA and the
East TN mountains.  In these locations...2 to 4 inches of snow is
possible.  Over the higher terrain of the plateau and portions oF
southwest VA and northeast TN...less than 2 inches is expected and
an SPS has been issued.  All handled well in the current
forecast...will update to remove evening wording.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             39  51  32  49 /  90  30   0  10
Knoxville McGhee Tyson Airport, TN  41  48  31  45 / 100  50  10  10
Oak Ridge, TN                       40  49  30  47 /  90  40  10  10
Tri Cities Airport, TN              40  44  27  42 / 100  80  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Winter Weather Advisory from midnight tonight to midnight EDT
     Monday night for Blount Smoky Mountains-Cocke Smoky
     Mountains-Johnson-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Unicoi.

VA...Winter Weather Advisory from midnight tonight to midnight EDT
     Monday night for Russell-Washington-Wise.

&&

mjb
Hazardous weather outlook, Mar 11, 2:16 PM EST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
316 PM EDT Sun Mar 11 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
316 PM EDT Sun Mar 11 2018 /216 PM CDT Sun Mar 11 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Rain will transition to a mix of rain and snow late tonight for
the higher elevations of the Cumberland Plateau, the East
Tennessee Mountains and Southwest Virginia. Some light snow
accumulations will be possible in these areas, mainly in the
higher elevations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The higher elevation snow in Southwest Virginia, the Cumberland
Plateau, and the mountains of East Tennessee will taper off to
some scattered snow showers later Monday into Monday night.

Another system on Tuesday night will bring minor snow
accumulations to southwest Virginia and northeast Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to call in their snowfall reports late
tonight and into Monday morning.

In the hours before

Special weather statement, Mar 11, 8:52 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
952 PM EDT Sun Mar 11 2018

TNZ012>014-035-121000-
Scott TN-Campbell-Claiborne-Morgan-
Including the cities of Oneida, La Follette, Tazewell,
and Wartburg
952 PM EDT Sun Mar 11 2018

...Accumulating snow late tonight into Monday morning for the
Northern Cumberland Plateau...

A low pressure system moving through the Southern Appalachian
Region will bring widespread rain to the area tonight. The rain
will transition to a mix of rain and snow late tonight and
eventually to all snow by Monday morning. The higher elevations
of the Northern Cumberland Plateau could see snow accumulations of
half an inch to around an inch of snow. Snow will taper off and
eventually come to an end late Monday morning. Across the higher
elevations, travel could be hazardous in some spots early Monday
morning.

TNZ081-082-098-121000-
Sequatchie-Bledsoe-Marion-
Including the cities of Dunlap, Pikeville, and Jasper
852 PM CDT Sun Mar 11 2018

...Minor Snow Accumulations Possible across the Southern
Cumberland Plateau...

A low pressure system moving through the Southern Appalachian
Region will bring widespread rain to the area tonight. The rain
may mix with and possibly transition to snow early Monday
morning. Snowfall accumulations of a dusting up to half an inch
will be possible, mainly in the higher elevations. Snow will
end late Monday morning.

VAZ001-005-121000-
Lee-Scott-
Including the cities of Jonesville and Gate City
952 PM EDT Sun Mar 11 2018

...Minor Snow Accumulations Possible across Southwest Virginia...

A low pressure system moving through the Southern Appalachian
Region will bring widespread rain to the area tonight. For
locations just outside the current advisory, the rain will
transition to snow late tonight and into Monday morning. Across
the higher elevation, snowfall up to 1 inch is possible. Snow
will end by early Monday afternoon. Across the higher elevations,
travel conditions could be hazardous in some spots Monday
morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Lee

When
March 12, 12:00 AM EST to March 13, 3:00 PM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Four inches of snow was reported at Jonesville.

Heavy Snow, Wise

When
March 12, 12:00 AM EST to March 13, 4:00 PM EST
Where
Wise forecast zone
Reported by
911 Call Center
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Three to five inches of snow was reported across the county.

Heavy Snow, Washington

When
March 12, 12:00 AM EST to March 13, 3:00 PM EST
Where
Washington forecast zone
Reported by
911 Call Center
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Five inches of snow was reported at Konnarock.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740177, 740178, 740179.